Article Text

Download PDFPDF
Republished: Unintentional overdose of hyoscine hydrobromide in a young child
  1. Gerd Xuereb1,
  2. Thomas Calleja2,
  3. Janine Borg2,
  4. David Pace2
  1. 1 Foundation Programme Malta, Mater Dei Hospital, Msida, Malta
  2. 2 Department of Child & Adolescent Health, Mater Dei Hospital, Msida, Malta
  1. Correspondence to Dr Gerd Xuereb; gerdxuereb{at}gmail.com

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

A 4-year-old girl presented with confusion, ataxia and hallucinations 3 hours after an accidental overdose of 108 μg per kg of hyoscine hydrobromide (Kwells Kids). She was hypotensive and tachycardic at presentation. Investigations revealed QTc prolongation on ECG. The girl was admitted for observation overnight and was noted to have persistent visual and auditory hallucinations, which resolved without treatment. To our knowledge, this is the first reported case of an overdose of hyoscine hydrobromide at such a young age. Clinicians should be aware that unintentional ingestions in this age group may present with psychiatric manifestations. Hyoscine hydrobromide is easily accessible and available over the counter. It has serious consequences in overdose. Its packaging and appearance are attractive to young children making it susceptible to unintentional ingestions. We argue that its container should be altered to be more childproof.

Background

Early diagnosis and management of medication overdose is crucial to provide high-quality care to our patients. Hyoscine hydrobromide poisoning is a rare but important clinical problem involving accidental or intentional overdose in the paediatric population.

Hyoscine hydrobromide is readily available in the community as an over-the-counter medication for nausea and vomiting. Overdose of this anticholinergic medication can lead to toxicity including disorientation, agitation, visual and auditory hallucinations, tachycardia, arrhythmias including QTc prolongation, visual disturbances and urinary retention.1 It is critical that clinicians are familiar with this toxidrome.

We present a case of a 4-year-old girl who presented to the paediatric accident & emergency department (A&E) with hyperactivity …

View Full Text

Footnotes

  • Contributors The patient was under the care of DP. GX, TC and JB conducted a review of the current literature and on previously reported cases of hyoscine hydrobromide toxicity. The findings were critically analysed and evaluated by GX, TC and JB. The case report was written by GX, TC and JB. DP critically revised the case report. The study was supervised by DP. All authors read and approved the final version submitted for publication.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Parental/guardian consent obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.